Good riddance to benzo dependence

If you are only joining us now, do yourself a favour and read the first post in this series on benzo’s; The bad side of benzos as well as the second one detailing benzo dependence; More on benzo addiction.  Just to bring you up to speed, benzodiazepines refer to the class of medication that is prescribed for anxiety, insomnia and similar problems like muscle spasms. They should technically only be used for 2-4 weeks to prevent a dependence forming.

Dependence goes hand in hand with drug resistance. If you have been following this series and you realise that you are dependent on these buggers, you will hopefully be motivated to cease your extended use. I am positive that this is possible, but it won’t be a walk in the park. First thing I have to say: do not just stop taking them! This can be very dangerous, you are looking at experiencing perceptual distortions, sense of movement, depersonalization, hallucinations, skin crawling, seizures, psychotic symptoms, confusion and some more.

Cessation of benzo use must be done under the supervision of a physician! I’m serious, do not take this lightly! Okay now that you are mortified and ready to do it the right way, let’s look at the withdrawal symptoms you can expect. They include, but are not limited to:

 

Okay, don’t let this scare you away, all of this can be managed and shouldn’t be too severe if you reduce your dosage over time. Next up: how do we do this? (brave face on) For therapeutic users (the guys who take the prescribed dose and do not abuse it) the following approaches should be considered:

  • Gradual dose reduction, it can take anything form 3 months to a year or even longer. For more info on how to reduce your dose check out http://www.benzo.org.uk/amisc/ashdiag.pdf.
  • Switching to a long acting benzo may be a first step as well since they are less likely to induce rapid onset of withdrawal symptoms.
  • Consider psychological therapies such as cognitive behavioural therapy and support groups as well as relaxation techniques.
  • Adjunct medication is not recommended but can help when times are really tough. Consider an anti-depressant if depression develops or Melatonin to help with insomnia. Propanolol can help with symptoms of anxiety.

For those that are abusing benzo’s, are on very high doses or use it recreationally, check out http://patient.info/doctor/benzodiazepine-dependence for pointers on how to break the addiction. Other helpful websites are:

There are also support websites:

Now that you have more direction on the path of recovery, I want to encourage you not to lose hope and faith in yourself when it gets tough. Remember that withdrawal is per definition, a temporary state. Look ahead at the abundance of life lying ahead of you. Spend time day dreaming of a life benzo-free and celebrate all the little successes, from having the courage to take only half the pill when those anxious feelings rise up to finally stepping up and asking for a lower dose next time you renew your prescription. The reported success rate is between 70 to 80 %. The fact that you are still reading this post tells me you are serious about getting over this dependence so I know you are part of the successful group. Go you!

Advertisements

2 responses to “Good riddance to benzo dependence

  1. Pingback: Benzo’s: one hero’s story | Our Lived Experience·

We love comments (hint hint).

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s